Alert archive / Georgia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 45, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 5, 1996, 2:37 PM EDT for Chatham County, Georgia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1996, 2:37 PM EDT (18:37 UTC)
- Expired
- Jul 5, 1996, 3:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Chatham County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:55 PM EDT | Thunderstorm Wind 50 | Savannah, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 051839 SVRCHS GAC051-051930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 237 PM EDT FRI JUL 5 1996 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 330 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...CHATHAM COUNTY AND THE ADJACENT COASTAL WATERS A SEVERE THUNDERSTORM OVER SAVANNAH IS PRODUCING VERY HEAVY RAINS AND GUSTY WINDS AND EXTENSIVE LIGHTNING. THE STORM IS MOVING TO THE NORTHEASAT 10 MPH. STREET FLOODING IS EXPECTED IN LOW LYING AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 AM EDT, 11 hours 32 minutes earlier.
Area forecast discussion, Jul 5, 3:05 AM EDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 AM EDT FRI JUL 5 1996 LATEST SFC ANALYSIS SHOWS FRONT NEARLY STATIONARY OVER SOUTHERN SC/GA BORDER. AREA OF SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE BOUNDARY SOUTH OF SAVANNAH BUT A FEW COULD DEVELOP NORTH INTO JASPER AND BEAUFORT COUNTIES IN SC. BASICALLY MODELS AGREE WITH INCREASING MOISTURE OVER THE AREA....PREFER ETA SOLUTION. EXPECT MOST OF THE PRECIP TO CvONTINUE ALONG BOUNDARY TODAY...MOSTLY S OF CHS. TEMPS CLOSE TO FWC/FAN VALUES. COASTAL WINDS SW 15 KT...SEAS 2/3 FT... SCATTERED TSTMS. CHS 89/72/91 2/3/3 SAV 90/73/92 4/3/3
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:04 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 26 min |
| Jul 5, 3:22 PM EDT | Flash Flood Warning | CHS | Chatham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.